MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH SCORPIO-FLEX PS X3 TIB INSERT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

STRYKER ORTHOPAEDICS-MAHWAH SCORPIO-FLEX PS X3 TIB INSERT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 72-25-1110
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Injury (2348); Ambulation or Postural Difficulties (2544)
Date of Event 09/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that patient examination showed the femur subluxing anteriorly around 100 degrees of flexion and then reducing back into position around 45 degrees of flexion.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a scorpio ps insert was reported.The event was confirmed by medical review and product inspection.Method & results: -device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 16-dec-2019.This inspection indicated that the post of the tibial insert fractured, the fracture piece was returned.Damage was observed on this distal side of the insert consistent with explantation.Backside impressions were observed on the distal side of the insert consistent with contact against a tibial baseplate.Damage was observed on the articulating surface of the insert, consistent with contact against the femoral component.Damage on the articulating surface was consistent with burnishing, scratching, and third body indentations; these are common damage modes of uhmwpe.Material loss consistent with edge loading from contact against the femoral component was observed on the insert.Yellow discoloration consistent with absorption of synovial fluid was also observed on the insert.A material analysis has been performed.The report indicated that the fracture surface was obscured by post fracture abrasion.The fracture surface morphology is consistent with a fatigue fracture initiating on the posterior surface and propagating anteriorly.The reported concluded that the tibial post fractured in fatigue with the fracture initiating on the posterior surface and propagating anteriorly.The damage present on articulating surface of the insert is consistent with contact against the femoral component, material loss was also observed.Yellow discoloration consistent with absorption of synovial fluid was observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.-clinician review: a review of the provided medical records by a clinical consultant stated the following comment: provided image shows ps insert with broken post.Need additional information; primary and revision operative reports, clinical and past medical history, additional serial dated x-rays and examination of explanted components.-device history review: -complaint history review: there has been 1 other similar event for the reported lot.Trend 1305 has been submitted for this lot commonality.Conclusion: material analysis concluded that the tibial post fractured in fatigue with the fracture initiating on the posterior surface and propagating anteriorly.The damage present on articulating surface of the insert is consistent with contact against the femoral component, material loss was also observed.Yellow discoloration consistent with absorption of synovial fluid was observed on the insert.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.The exact cause of the event could not be determined because insufficient information was provided.Additional information including primary and revision operative reports, clinical and past medical history and additional serial dated x-rays are needed to fully investigate the event.If additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
SCORPIO-FLEX PS X3 TIB INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9221087
Report Number0002249697-2019-03581
Device Sequence Number19389036
Product Code JWH
UDI-Device Identifier07613327029802
UDI-Public07613327029802
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K051977
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2011
Device Model Number72-25-1110
Device Catalogue Number72-25-1110
Device Lot Number11MJA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2019
Initial Date Received by Manufacturer 09/24/2019
Supplement Date Received by Manufacturer02/17/2020
Initial Report FDA Received Date10/22/2019
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age77 YR